Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Underweight, taken dexamethasone. How can I gain weight?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1447 Questions
hi.,i am 35 years female.,i am very underweight only 39 kgs.,all my other medical conditions are normal.,i have tried a lots of mass gaining and weight gaining suppliments but none have helped me.,then i started taking dexamethasone 0.5mg daily and gained good weight.,but when i stopped it after 3 months i lost all the weight that i gained through again i started taking dexa almost for 1 year in between on alternate days.,during that period i mainted a good weight without any medical problem.,then again i stopped and very soon i lost all the weight but this time i ended up gaining 4 kgs permanently.when i started i was only can i take dexa for a long term with breaks in between and some times on alternate days or can you suggest me some other medicine that i can safely take to gain please help as i am very desperate to gain weight.without weight i look very bony and husband is also not attracted to me but when i gained weight he was very happy and was always attracted to me.please help me to gain weight doctor no matter however much it costs,
Posted Thu, 26 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 7 hours later

Thanks for posting your query.

Often women in reproductive years who have polycystic ovarian syndrome are overweight. In your case it is the opposite.

Taking dexamethasone or any other steroid for the purpose of gaining weight is extremely unsafe over a long term; it can lead to a host of medical problems such as cataracts, glaucoma, peptic ulcers, osteoporosis, fragile skin, muscle weakness, hair growth, hypertension, diabetes, cholesterol problems, reactivation of latent tuberculosis etc.

One should refrain from such usage of steroid medications. As far as weight promoting medications are concerned, cyproheptadine has been utilized by doctors for appetite stimulation. However, first it is important to pursue this weight loss in a formal and detailed overactive thyroid and diabetes are 2 common conditions that can cause weight loss. So a comprehensive work up by a physician is indicated to evaluate underlying diseases if any.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Underweight, taken dexamethasone. How can I gain weight? 2 hours later
thanks for your kind reply doc.,firstly my thyroid and sugar tests are normal which i got done recently.please let me know atleast is it ok or safe to take dexa 0.5mg in a day for only a month and stop it by tapering.this can i do it for 2-3 times a year.(i mean can i take a short courses of 30 days 2-3 times a year.,is 0.5mg in a whole day is also a dengerous dose for short course like 30days for 2-3 times a year which i shall use whenever i go on a vacation of any important event in family.also please let me know during the period when i am on not dexa can i substitute it with cyproheptadin(kindly advise the dose that i should take cypro). also please let me know if i can combine protin or creatnine suppliments with cypro.
kindly reply doctor.
Answered by Dr. Shehzad Topiwala 7 hours later
Thanks for reverting.
No, dexamethasone should not be used for this objective at all.
You also must have a thorough evaluation by an Internist to rule out other causes of weight loss. Thyroid disorders and diabetes are only 2 in the long list

Once the physician has pronounced that there is no medical problem, then you should see a dietitian who will work with you closely in terms of nutritional guidance.
Paediatricians use cyproheptadine for promoting appetite and weight in children. Geriatric specialists (doctors’ specializing in the care of older people) use medroxy progesterone off-label to induce weight gain
Endocrinologists only evaluate for potential endocrine conditions that cause weight loss. Once this is determined, appropriate treatment is administered with reversal of the weight loss process. Neither cyproheptadine nor Medroxy progesterone are medications typically deployed by endocrinologists for this purpose. But other types of doctors as mentioned above have more experience with these medications and will be more comfortable using it.

Above answer was peer-reviewed by
Follow-up: Underweight, taken dexamethasone. How can I gain weight? 2 hours later
thanks once again doctor.,please advice what all specialists(like physician,endocrine etc) should i visit and what all tests i should undergo to know if any medical condition lies within me.also i shall be greatfull to you if you can suggest a competant centre and good doctors available i bangalore whom i can visit for my problem.

thanks and warm regards
Answered by Dr. Shehzad Topiwala 40 minutes later

Any physician specialized in General Medicine (MD) will be a fair start. An endocrinologist (MD,DM) will be useful as well.

I am personally not aware of doctor's in Bangalore, but, there are reviews written by our users about doctors in our listing, those can guide you for a better doctor. You can search for a doctor in your area. WWW.WWWW.WW
I hope, this information helps. Please accept my answer in case you have no follow up.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor